Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

Westley Croup Score (0–17 Points): Pediatric Stridor & Epinephrine Triage Formula

Calculate Charles Westley's 5-item pediatric croup severity score (0 to 17 points across Level of Consciousness, Cyanosis, Inspiratory Stridor, Air Entry, and Retractions) to guide dexamethasone vs. nebulized racemic epinephrine.

Distinguish mild barky croup from impending pediatric upper-airway failure!

Charles Westley, Ernest Cotton, and John Brooks (Am J Dis Child 1978) created the 17-point Westley Croup Score to objectively quantify subglottic airway obstruction in viral laryngotracheobronchitis! Notice the asymmetrically weighted point scales reflecting physiological danger: Level of Consciousness (0 = Normal including sleep, 5 = Disoriented/depressed!), Cyanosis (0 = None, 4 = With agitation, 5 = At rest!), Inspiratory Stridor (0 = None, 1 = With agitation, 2 = At rest), Air Entry (0 = Normal, 1 = Decreased, 2 = Markedly decreased), and Chest-Wall Retractions (0 = None, 1 = Mild, 2 = Moderate, 3 = Severe)!

Total scores from 0 to 17 stratify acute ED therapy cleanly: <= 2 points = Mild Croup (single-dose oral dexamethasone 0.6 mg/kg; home observation), 3–7 points = Moderate Croup (dexamethasone + consider nebulized epinephrine if stridor at rest, observe 2–4 hours), 8–11 points = Severe Croup (immediate nebulized epinephrine + dexamethasone + inpatient admission), and >= 12 points = Impending Respiratory Failure (ICU airway team standby)!

Total Westley Croup Score (0–17)Croup Severity TierStandard Pediatric ED Pathway
0 – 2 pointsMild CroupOral/IM Dexamethasone; outpatient discharge
3 – 7 pointsModerate CroupDexamethasone + Nebulized Epinephrine if stridor at rest
8 – 11 pointsSevere CroupImmediate Nebulized Epinephrine + Dexamethasone + Admit
12 – 17 pointsImpending Respiratory FailureRepeat Epinephrine + Heliox/PICU Airway Team!

Total Westley Croup Score (0 to 17 Points)

Validates each clinical domain against its Westley maximum (LOC <= 5, Cyanosis <= 5, Stridor <= 2, Air Entry <= 2, Retractions <= 3) and sums B2:B6.

=IF(OR(MIN(B2:B6) < 0, B2 > 5, B3 > 5, B4 > 2, B5 > 2, B6 > 3), "Invalid Westley Subscore", SUM(B2:B6))

Pediatric ED Croup Triage & Nebulized Epinephrine Disposition

Classifies Westley score into Mild (<= 2), Moderate (3–7), Severe (8–11), or Impending Failure (>= 12).

=IF(OR(MIN(B2:B6) < 0, B2 > 5, B3 > 5, B4 > 2, B5 > 2, B6 > 3), "Invalid Westley Subscore", IF(SUM(B2:B6) <= 2, "Mild Croup (0-2: Dexamethasone Only)", IF(SUM(B2:B6) <= 7, "Moderate Croup (3-7: Dexamethasone +/- Neb Epinephrine)", IF(SUM(B2:B6) <= 11, "Severe Croup (8-11: Immediate Neb Epinephrine + Admit)", "Impending Respiratory Failure (>=12: PICU Airway Alert!)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading